Thursday, 29 July 2010
I have had high frequency deafness ever since I had the chemo. One of the drugs - Cisplatin - contains platinum, a heavy metal which causes neurological damage, including hearing loss. Tinnitus is also an added bonus and can become very annoying. In the past few months it has become more and more difficult to distinguish words especially when there is any background noise, especially in a pub or restaurant or the washer is on at home etc The vertigo is also errr interesting shall we say! Not to be recommended.
I had another hearing test at the hospital where they kindly reaffirmed what we already knew but were unable to offer me anything as their 'normal' hearing aids won't do anything at the frequencies where I experience loss. I felt very despondent upon leaving the hospital, as it really is becoming an issue. After doing some further research I found there are hearing aids but they are digital and blue tooth technology. So it all fitted into place - there are aids which can help but the NHS won't or can't fund them.
I visited a private clinic locally where I had another test and also tried a hearing aid. WOW even set to 1/2 the 'normal' frequency it made a real difference it sounded like everyone was over pronouncing their Ts and Ss and also made me realise how much I do actually lipread and say 'Say that again' or 'I can't hear you'.
It's a bit of a double edged sword really. I'm pleased there's something that I can get which will help but at the same time cross because I'm left in this situation unnecessarily. Fact is I can't turn the clock back and I've just got to get on with it.
Bizarre that I ended up teaching signing and am now going to have hearing aids! It'll be great for the deaf children in my sessions though (every cloud has a silver lining and all that, right?!)
So tomorrow I'm off for delivery and 'programming'! The aids are small and discreet (I'll post a pic) so we'll see how I get on.
Thank goodness I have the compensation and this is exactly what it's for, but how wrong that you can only get help for this is you can pay for it!!! Same with many medical matters sadly.